Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 229, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 29, 2003, 7:06 PM CDT for Bon Homme County, South Dakota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2003, 7:06 PM CDT (00:06 UTC)
- Expired
- Jul 29, 2003, 7:30 PM CDT
- In force
- 24 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Bon Homme County, SD
The radar
The Sioux Falls radar (KFSD), 117 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.1 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 130 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 1815 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
875 WUUS53 KFSD 300006 SVRFSD SDC009-300030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 706 PM CDT TUE JUL 29 2003 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN BON HOMME COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 730 PM CDT * AT 706 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTHEAST OF SPRINGFIELD...MOVING SOUTH AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL BON HOMME COUNTY THROUGH 720 PM CDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4300 9778 4293 9801 4279 9793 4285 9766 $$ RSR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:34 PM CDT, 4 hours 32 minutes earlier.
Area forecast discussion, Jul 29, 2:34 PM CDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 234 PM CDT TUE JUL 29 2003 ...CONVECTIVE CHANCES THROUGH THE SHORT TERM ARE THE MAIN FORECAST CONCERN... SYNOPSIS...12Z UPPER AIR ANLYS INDCD BROAD MEAN TROF OVR THE ERN US AND A SLIGHT RETROGRESSION OF THE WRN US RIDGE INTO NV. SHRTWV ASSOCIATED WITH 60 KT H3 JET SEGMENT WAS MOVING THRU WRN SD...WITH MAIN UPPER LVL CLOSED LO DROPPING S THRU CNTRL MANITOBA. CDFNT AT H85 WAS LOCATED FM WRN ND SWWD INTO NRN WY WITH WRMFNT ACRS THE ERN DAKOTAS. 18Z OBJECTIVE MSAS ANLYS INDCD SFC CDFNT FM ERN ND SWWD INTO WRN SD WITH 2-4 MB PRES RISES BEHIND FNT. PREFRONTAL TROF EXTNDD ACRS THE CNTRL DAKOTAS. FORECAST...LATEST AREA 88-DS INDICATE RAPID THUNDERSTORM DVLPMNT/INTENSIFICATION ACRS CNTRL SD. SECOND WEAKER LINE OF TRW ASSOCIATED WITH THE CDFNT IN WRN SD ATTM. STORMS THUS FAR HAVE BEEN MULTI-CELLED WITH MARGINALLY SVR HAIL AS LATEST MESO ANLYS SHOW ONLY 20-30 KTS OF DEEP LAYER SHEAR. ATMO ALONG AND AHEAD OF PREFRONTAL TROF HAS BECOME MODERATELY UNSTABLE WITH MLCAPE OF 1500 J/KG. WITH SUSTAINED CONVERGENCE ALONG CDFNT...AND DEGREE OF INSTABILITY WLD EXPECT FAIRLY GOOD COVERAGE OF TRW IN WRN CWA THIS EVENING. HAIL WILL BE THE MAIN THREAT AS STRNG MID LVL CAA ADVECTS ACRS THE WARM SECTOR LOWERING WEB-BULB HEIGHTS TO 9-10 K FT. TRW WL PROGRESS E ACRS THE CWA TONIGHT...BUT WITH LOSS OF INSULATION ATMO SHLD STABILIZE SOME AFTER MIDNIGHT. WL CARRY LIKELY POPS W AND CHC SE. ALTHOUGH SFC CDFNT WL CLR CWA WED MORNING...STRNG CYCLONIC FLOW ALOFT WITH COOL MID LVL TMPS WL ALLOW FOR GOOD CU FIELD TO DVLP AND MAYBE EVEN ISO TRW IN ERN CWA. AGREE WITH PREVIOUS FORECASTER THAT STRNG LARGE SCALE SUBSIDENCE WL LIMIT DESTABILIZATION DURING THE AFTERNOON AND THUS ONLY LO CHC POPS WARRANTED. SECONDARY PUSH OF CD AIR COMES DOWN ON THURSDAY WITH A SHRTWV IN NW FLOW. DPS AROUND 60 DUE TO EVAPOTRANSPIRATION AND THE VERY COOL MID LVL TMPS WL ALLOW FOR SOME INSTABILITY IN SRN CWA BY AFTERNOON. AS VERTICAL MOTION ASSOCIATED WITH SHRTWV INTERACTS WITH INSTABILITY IN SRN FA...TRW WL BE POSSIBLE. MAYBE EVEN A HAILER OR TWO. EXTENDED...WL CONT WITH A DRY EXTNDD. MEDIUM RANGE MDLS ARE IN GOOD AGREEMENT ON LARGE SCALE PATTERN IN THE 4-7 DAY TIME FRAME. UPPER LO WL BE SLOW TO MV OUT OF THE GREAT LAKES OVR THE WEEKEND AND THUS THE NW FLOW ALOFT WL CONT WITH TMPS AVERAGING NEAR OR SLIGHTLY BELOW CLIMO. LITTLE CHC FOR MOISTURE RETURN AND NO FRONTAL BOUNDARIES WL PRECLUDE MENTION OF PRECIP AT THIS TIME. FCSTID = 15 .FSD... IA...NONE. MN...NONE. NE...NONE. SD...NONE BOUSTEAD
Hazardous weather outlook, Jul 29, 2:21 PM CDT, 4 hours 45 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003- 012>014-020>022-031-032-NEZ013-014-301200- HAZARDOUS WEATHER OUTLOOK...CORRECTION NATIONAL WEATHER SERVICE SIOUX FALLS SD 221 PM CDT TUE JUL 29 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN SOUTH CENTRAL SOUTH DAKOTA LATE THIS AFTERNOON...GENERALLY WEST OF THE JAMES RIVER. THE THUNDERSTORMS WILL THEN SPREAD EAST OVER THE AREA THIS EVENING. SOME OF THESE THUNDERSTORMS COULD BECOME SEVERE...WITH THE MAIN SEVERE WEATHER THREAT BEING LARGE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 2 PM CDT WEST OF INTERSTATE 29...AND AFTER 700 PM CDT EAST OF INTERSTATE 29. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jul 29, 3:51 PM CDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
351 PM CDT TUE JUL 29 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0349 PM 11 N WOLSEY SD 60 MPH TSTM GUST
07/29/03 BEADLE REPORTED BY PUBLIC.Local storm report, Jul 29, 4:01 PM CDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
401 PM CDT TUE JUL 29 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0349 PM 12 E HITCHCOCK SD 70 MPH TSTM GUST
07/29/03 BEADLE REPORTED BY PUBLIC.Local storm report, Jul 29, 4:27 PM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
427 PM CDT TUE JUL 29 2003
BRANCHES DOWN.
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0409 PM 8 N YALE SD WIND DAMAGE
07/29/03 BEADLE REPORTED BY STORM
SPOTTER.Local storm report, Jul 29, 5:45 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
545 PM CDT TUE JUL 29 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0528 PM 5 SW HOWARD SD .75 INCH HAIL
07/29/03 MINER REPORTED BY PUBLIC.Special weather statement, Jul 29, 5:47 PM CDT, 1 hour 19 minutes before
SDZ038-052-057-292330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 547 PM CDT TUE JUL 29 2003 ...A PORTION OF SEVERE THUNDERSTORM WATCH NUMBER 811 HAS BEEN CANCELLED... THE THREAT OF SEVERE WEATHER HAS ENDED THROUGH AREAS FROM HURON TO WESSINGTON SPRINGS...TO CHAMBERLAIN...AND THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR BEADLE...JERAULD...AND BRULE COUNTIES. HOWEVER...THE REMAINDER OF SEVERE THUNDERSTORM WATCH TO THE EAST REMAINS IN EFFECT UNTIL 7 PM CDT. CHAPMAN
Special weather statement, Jul 29, 6:48 PM CDT, 18 minutes before
SDZ039-040-050-053>055-058>061-063>065-068-300010- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 648 PM CDT TUE JUL 29 2003 ...REMAINDER OF SEVERE THUNDERSTORM WATCH NUMBER 811 HAS BEEN CANCELLED... THE THREAT OF SEVERE WEATHER HAS DIMINISHED...THEREFORE THE REMAINDER OF SEVERE THUNDERSTORM WATCH NUMBER 811 HAS BEEN CANCELLED. THE WATCH IS NO LONGER IN EFFECT FOR...KINGSBURY...BROOKINGS... SANBORN...MINER...LAKE...AURORA...DAVISON...HANSON...MCCOOK... GREGORY...CHARLES MIX...DOUGLAS...HUTCHINSON...AND BON HOMME COUNTIES. CHAPMAN
Nearby
Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.